BPH drug's label changes because of possible floppy iris syndrome

December 5, 2005

The FDA approved changes to the product label of Boehringer Ingelheim's tamsulosin HCl (Flomax), a treatment for benign prostatic hyperplasia. Revisions were made to the Precautions and Adverse Reactions sections of the prescribing information, due to a surgical condition that has sometimes been observed during phacoemulsification in patients treated with alpha-1 blockers, such as tamsulosin HCl. In most reports, the condition, intraoperative floppy iris syndrome (IFIS), occurred in patients taking the alpha-1 blocker. In some cases, the alpha-1 blocker had been stopped prior to surgery.

The FDA approved changes to the product label of Boehringer Ingelheim's tamsulosin HCl (Flomax), a treatment for benign prostatic hyperplasia. Revisions were made to the Precautions and Adverse Reactions sections of the prescribing information, due to a surgical condition that has sometimes been observed during phacoemulsification in patients treated with alpha-1 blockers, such as tamsulosin HCl. In most reports, the condition, intraoperative floppy iris syndrome (IFIS), occurred in patients taking the alpha-1 blocker. In some cases, the alpha-1 blocker had been stopped prior to surgery.

During questioning for medical history, ophthalmologists should specifically ask male patients being considered for cataract surgery if they have taken tamsulosin HCl or other alpha-1 blockers. If so, the ophthalmologist should be prepared for possible modifications to the surgical technique if IFIS is observed during the procedure.